Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 93, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 14, 2018, 6:57 PM MST for Gila County, Yavapai County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2018, 6:57 PM MST (01:57 UTC)
- Expired
- Aug 14, 2018, 10:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gila County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 72 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 9:54 PM MST | FLASH FLOOD | 21 W Rye, AZ | VERDE RIVER GAUGE ABOVE HORSESHOE DAM ROSE FROM 7.43 FT AT 6:00 PM TO 10.34 FT AT 7:45PM BEFORE CRESTING. |
| Aug 14, 9:58 PM MST | FLASH FLOOD | 20 W Rye, AZ | THE WET BOTTOM CREEK GAUGE ROSE FROM 2.21 FT AT 6:30 PM TO 4.23 FT AT 7:30 PM BEFORE CRESTING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 177 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1904 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
572
WGUS55 KFGZ 150157
FFWFGZ
AZC007-025-150500-
/O.NEW.KFGZ.FF.W.0093.180815T0157Z-180815T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
657 PM MST TUE AUG 14 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
Yavapai County in west central Arizona...
* Until 1000 PM MST
* At 654 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across areas of rural Yavapai County north of Horseshoe
Dam. Up to three inches of rain have already fallen across this
area. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
The north and east inflow drainages to Horseshoe Reservoir.
This includes the following streams and drainages...Squaw
Creek...Dry Wash...Wet Bottom Creek...Deadman Creek...Little Lime
Creek...Horse Creek...North Fork Deadman Creek...Brushy Creek...
Tangle Creek...South Fork Deadman Creek...South Fork Mud Spring
Creek...Professor Creek...New River...Ash Spring Creek...Mud Spring
Creek...Red Creek...Lime Creek...Spring Wash...Davenport
Wash...and Middle Red Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3401 11182 3401 11186 3409 11191 3420 11187
3427 11166 3417 11159 3409 11149 3400 11153
$$
McCollum2 follow-up statements
826
WGUS75 KFGZ 150247
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
747 PM MST TUE AUG 14 2018
AZC007-025-150500-
/O.CON.KFGZ.FF.W.0093.000000T0000Z-180815T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Yavapai-
747 PM MST TUE AUG 14 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM MST FOR
GILA AND YAVAPAI COUNTIES...
At 742 PM MST, Doppler radar indicated only light rain across the
area over, north and east of Horseshoe Dam and the Verde River.
Between 7:00 and 7:25 PM MST a gage along the Verde River indicated
nearly a 3 foot rise with more to come. Earlier Up to three inches
of rain was estimated by radar across this area. Flash flooding is
occurring.
Some locations that will experience flooding include...
Drainages that enter Horseshoe Reservoir from the north and east.
This includes the following streams and drainages...Squaw Creek...Dry
Wash...Sycamore Creek...Wet Bottom Creek...Deadman Creek...Little
Lime Creek...Horse Creek...North Fork Deadman Creek...Brushy Creek...
Tangle Creek...South Fork Deadman Creek...South Fork Mud Spring
Creek...Professor Creek...New River...Ash Spring Creek...Mud Spring
Creek...Red Creek...Lime Creek...Spring Wash...Davenport Wash...Verde
River and Middle Red Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3401 11182 3401 11186 3409 11191 3420 11187
3427 11166 3417 11159 3409 11149 3400 11153
$$
McCollum984
WGUS75 KFGZ 150454
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
954 PM MST TUE AUG 14 2018
AZC007-025-150502-
/O.EXP.KFGZ.FF.W.0093.000000T0000Z-180815T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Yavapai-
954 PM MST TUE AUG 14 2018
...THE FLASH FLOOD WARNING FOR GILA AND YAVAPAI COUNTIES WILL EXPIRE
AT 1000 PM MST...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Thus, the Flash Flood Warning for
the area north of Horseshoe Lake including the Verde River will be
allowed to expire.
LAT...LON 3401 11182 3401 11186 3409 11191 3420 11187
3427 11166 3417 11159 3409 11149 3400 11153
$$
McCollumWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:43 PM MST, 4 hours 14 minutes earlier.
Area forecast discussion, Aug 14, 2:43 PM MST, 4 hours 14 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 243 PM MST Tue Aug 14 2018 .SYNOPSIS...The monsoon weather pattern will continue across Arizona through Friday, with scattered afternoon and evening thunderstorms. The highest chances will be along and south of the Mogollon Rim. For this weekend, drier air moving across northern Arizona from the west should result in only isolated afternoon storms mainly south of Interstate 40. && .DISCUSSION...High pressure in the mid levels is now centered along the AZ/NM border, placing most of northern Arizona in a very light southeasterly steering flow. Scattered thunderstorms have developed this afternoon over much of Coconino County and along the Mogollon Rim and White Mtns. Isolated storms have popped up over the mountains near Prescott also. High resolution models continue to show storms slowly diminishing over most areas shortly after sunset. However, an outflow driven line of thunderstorms is still shown by some guidance, moving southwestward through northern Gila and Yavapai counties during late this afternoon and evening. Higher instability in these areas could lead to some strong to possibly severe storms with strong wind gusts and hail. Wednesday - deeper moisture is forecast to move northward into the area as south to southeast flow aloft persists. Another round of afternoon storms will develop, though cloud cover could delay or limit instability for some areas but it's hard to say right now where this will be. Storm activity could also be affected by an inverted trough or disturbance moving northward into the area. Storms along/south of the Mogollon Rim could produce heavy rainfall once again. Mid grade monsoon conditions look to persist Thursday and Friday as the high will be over Arizona. For the weekend and into early next week - models indicating high pressure becoming centered over Nevada or southern California. This would have a drying effect on our area, so rain chances are lower in our forecasts for this time period and mainly focused south of Interstate 40 in eastern Arizona. && .AVIATION...For the 00Z package...VFR conditions are expected over the next 24 hours. Scattered showers and thunderstorms through sunset and begin to weaken afterwards. MVFR and local IFR conditions, along with gusty and erratic winds, will be possible near these thunderstorms. Elsewhere, light winds outside of the storms. Isolated to scattered thunderstorms Wednesday after 18Z. Discussion not updated with TAF Amendments. && .FIRE WEATHER...High pressure aloft will persist, bringing deeper moisture and an uptick in thunderstorm chances in the afternoon and evening of both Wednesday and Thursday. The greatest concentration of activity is expected along and south of the Mogollon Rim. Friday through Sunday...Friday will begin to see a decrease of storm coverage, compared to Wednesday and Thursday, with storms likely along the Mogllon Rim and near the White Mountains. Shifting high pressure to the west will continue the downward trend in storm coverage on Saturday and Sunday. Weekend thunderstorms most likely near the White Mountains. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JJ AVIATION...NL FIRE WEATHER...NL For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 14, 5:24 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
524 PM MST TUE AUG 14 2018
AZZ008-016-037-038-150045-
Yavapai County Valleys and Basins-Yavapai County Mountains-Eastern
Mogollon Rim-Oak Creek and Sycamore Canyons-
524 PM MST TUE AUG 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 545 PM MST...
At 518 PM MST, Doppler radar was tracking an area of strong
thunderstorms extending from Cornville eastward across Interstate-
17 or 7 miles north of Camp Verde, moving southwest at 5 mph.
Winds in excess of 40 mph and dime size hail will be possible with
this storm. Heavy rain was also being observed over portions of Wet
Beaver Creek. Travel along Interstate-17 or recreation along Wet
Beaver Creek should be avoided through at least 7:00 PM MST.
Locations impacted include...
Mcguireville, Montezuma Well, Montezuma Castle National Monument,
Rimrock, Middle Verde, Lake Montezuma, Cornville, Wet Beaver Creek
Campground and V Bar V Visitors Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3473 11195 3476 11172 3472 11151 3464 11153
3460 11159 3462 11170 3460 11186 3463 11197
3469 11197
TIME...MOT...LOC 0018Z 029DEG 6KT 3463 11175
McCollumSpecial weather statement, Aug 14, 5:58 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
558 PM MST TUE AUG 14 2018
AZZ008-016-018-037-038-150145-
Yavapai County Valleys and Basins-Northern Gila County-Yavapai County
Mountains-Eastern Mogollon Rim-Oak Creek and Sycamore Canyons-
558 PM MST TUE AUG 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA...YAVAPAI AND COCONINO
COUNTIES UNTIL 645 PM MST...
At 554 PM MST, Doppler radar was tracking an area of strong
thunderstorms from Cottonwood southeast across rural Yavapai County.
Dime size hail and wind gusts up to 50 mph will be possible.
Torrential rain was also being reported in the stronger
thunderstorms. Imbedded severe storms with wind gusts to 60 mph and
hail up to quarter size will be possible. Stay tuned to your weather
information source.
Locations impacted include...
Camp Verde, Clarkdale, Verde Village, Mcguireville, Montezuma Castle
National Monument, Bridgeport, Montezuma Well, Cottonwood, Rimrock,
Middle Verde, Lake Montezuma, Cornville, Childs Power Plant, Clear
Creek Campgrounds, Tuzigoot National Monument and Dead Horse Ranch
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3478 11195 3467 11172 3447 11153 3417 11149
3411 11149 3405 11150 3402 11155 3408 11176
3412 11183 3435 11178 3444 11181 3465 11207
3478 11208
TIME...MOT...LOC 0054Z 029DEG 5KT 3466 11195
McCollumLocal storm report, Aug 14, 6:19 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
619 PM MST TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM FLOOD 1 SSW CORNVILLE 34.71N 111.92W
08/14/2018 YAVAPAI AZ PUBLIC
LOW WATER CROSSING AT MAGGIE ROAD WITH 3
FEET OF WATER ACROSS IT.
&&
41Local storm report, Aug 14, 6:20 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
620 PM MST TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 1 SSW CORNVILLE 34.70N 111.92W
08/14/2018 M0.88 INCH YAVAPAI AZ PUBLIC
&&
41Local storm report, Aug 14, 6:23 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
623 PM MST TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HEAVY RAIN 1 SW CORNVILLE 34.71N 111.92W
08/14/2018 M1.00 INCH YAVAPAI AZ PUBLIC
MEASURED 1 INCH OF RAIN IN 45 MINUTES.
&&
41Special weather statement, Aug 14, 6:40 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
640 PM MST TUE AUG 14 2018
AZZ008-018-037-150200-
Yavapai County Valleys and Basins-Northern Gila County-Yavapai County
Mountains-
640 PM MST TUE AUG 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND YAVAPAI COUNTIES UNTIL
700 PM MST...
At 634 PM MST, Doppler radar was tracking an area of strong
thunderstorms extending from Camp Verde southward across rural
Yavapai County, moving southwest at 10 mph. Portions of Interstate-
17 between Camp Verde and Cordes Junction will be impacted. Avoid
travel along the I-17 route through 8:00 PM MST if possible.
Wind gusts up to 50 mph and dime size hail will be possible with
this storm.
Locations impacted include...
Camp Verde, Cordes Junction, Cordes Lakes, Cherry, Horseshoe
Reservoir, Childs Power Plant, Montezuma Castle National Monument,
Powell Springs Campground and Clear Creek Campgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3400 11173 3403 11201 3414 11208 3425 11209
3429 11212 3436 11213 3459 11207 3462 11179
3400 11150
TIME...MOT...LOC 0134Z 066DEG 9KT 3428 11180
McCollumThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 5:12 PM MST | Areal Flood Advisory | FGZ | Coconino, Gila | 3 hr |
| Aug 14, 5:24 PM MST | Special Weather Statement | FGZ | 21 min | |
| Aug 14, 5:26 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 34 min |
| Aug 14, 5:58 PM MST | Special Weather Statement | FGZ | 47 min | |
| Aug 14, 6:10 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 14, 6:40 PM MST | Special Weather Statement | FGZ | 20 min | |
| Aug 14, 6:43 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 14, 7:51 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 15, 2:44 PM MST | Special Weather Statement | FGZ | 46 min | |
| Aug 15, 3:22 PM MST | Areal Flood Advisory | FGZ | Apache, Gila, Navajo | 98 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.